Bone disease associated with antiepileptic drugs
Alison M. Pack, MD
Neurological Institute, Columbia Presbyterian Medical Center, New York, NY
Barry Gidal, PharmD
University of Wisconsin, Madison, WI
Blanca Vazquez, MD
New York University School of Medicine, New York, NY
Correspondence: Alison M. Pack, MD, The Neurological Institute, Columbia Presbyterian Medical Center, 710 W. 168th Street, New York, NY 10032; e-mail: firstname.lastname@example.org
Dr. Pack receives grants/research support from GlaxoSmithKline, Novartis, UCB Pharma, and Cyberonics, and has received honoraria from GlaxoSmithKline, Novartis, Ortho-McNeil, and Elan.
Dr. Gidal receives grants/research support from GlaxoSmithKline and UCB Pharma; is a consultant for GlaxoSmithKline, UCB Pharma, and Ivax; and has received honoraria from GlaxoSmithKline, UCB Pharma, and Novartis.
Dr. Vazquez receives grants/research support from, is a consultant for, and has received honoraria from Abbott, UCB Pharma, Elan, Novartis, Schwarz Pharma, GlaxoSmithKline, Ortho-McNeil, and Pfizer.
Antiepileptic drugs (AEDs) are associated with bone disease. Early reports found rickets in children and osteomalacia in adults, but those reports were primarily in institutionalized persons. Studies in ambulatory adults and children taking AEDs do not reveal rickets or osteomalacia but do report abnormalities in biochemical indexes of bone mineral metabolism and density. In addition, fracture rates are increased in AED-treated patients. AEDs that induce the cytochrome P450 enzyme system are most commonly associated with abnormalities in bone. Emerging data suggest that valproate, an enzyme inhibitor, may also affect bone, and there is limited information on the newer AEDs. Several theories on the mechanism of AED-associated bone disease have been proposed, but no single one explains all the reported findings. Identifying AED-treated patients who are at risk for or have bone disease is important, as multiple therapies are available.